Reports of gallbladder, immunodeficiency, cardiac problems trickle in
Three separate Neurology articles recently identified rare, potential side effects of alemtuzumab (Lemtrada) in relapsing-remitting multiple sclerosis (MS) patients: eight cases of acute acalculous cholecystitis (AAC), two reports of hemophagocytic lymphohistiocytosis (HLH), and one incident of cardiac ischemia.
Alemtuzumab, a humanized monoclonal antibody that targets the CD52 molecule, is administered by IV infusion and is used generally as third-line treatment for relapsing-remitting MS. Cytokine release syndrome, which can be managed by premedicating with steroids and treating with symptomatic therapy, is its most common infusion-associated reaction.
The FDA approved alemtuzumab for relapsing-remitting MS in 2014 based on two trials: CARE-MS I, which evaluated the drug in drug-naive patients, and CARE-MS II, which studied it in patients whose disease had relapsed while being treated with interferon beta-1a (Rebif) or glatiramer acetate (Copaxone). About 20% of participants reported secondary autoimmunities during the trials; that proportion may have increased to 39.1% in a 5-year follow-up period.
“AAC represents a new and potentially life-threatening adverse event associated with alemtuzumab use in relapsing-remitting multiple sclerosis,” wrote David Croteau, MD, and co-authors, all from the FDA. The eight AAC cases reported were unusual because they mainly happened to women, occurred without concurrent critical illness, and resolved largely with conservative treatment. Seven of the eight cases presented with AAC during or shortly after alemtuzumab treatment, which may suggest acute cytokine release syndrome as a mechanism, Croteau and colleagues speculated.
In the same issue of Neurology, Jukka T. Saarinen, MD, PhD, of Vaasa Central Hospital in Finland, and coauthors reported two cases of hemophagocytic lymphohistiocytosis (HLH) in patients with MS after alemtuzumab treatment. One of the two patients with HLH, a female in her mid-20s, died of hepatic encephalopathy and coagulopathy; her autopsy also showed mild AAC. The other patient, a 28-year-old male, responded to treatment.
HLH after alemtuzumab had been reported previously in patients with leukemia, but not MS. Unlike AAC’s early appearance in alemtuzumab-treated MS patients, HLH presented later, “at a time after alemtuzumab when secondary autoimmunity typically occurs and we suspect this to be the underlying mechanism,” the authors wrote.
In the third Neurology article, a 24-year-old woman with spinal onset of relapsing-remitting MS started alemtuzumab after her natalizumab treatment failed. Midway through an alemtuzumab infusion, she developed cardiac ischemia, reported Diana Ferraro, MD, PhD, of University of Modena and Reggio Emilia in Italy, and coauthors.
Among alemtuzumab-treated patients, the incidence of cardiac-related infusion reactions (tachycardia, bradycardia, or palpitations) is 13%, but less than 1% are serious reactions like atrial ﬁbrillation, sinus bradycardia, sinus tachycardia, hypotension, or hypertension, the authors noted. While the mechanism that caused the cardiac ischemia in this case is unknown, the team hypothesized that alemtuzumab may have increased endothelial and myocyte membrane permeability and vasodilation through a cytokine-release syndrome, which “in turn, could lead to supply/demand ischemia of the myocardium, defining type 2 myocardial ischemia.”
Taken together, “these cases highlight the challenges of balancing high efficacy with potentially fatal complications with MS therapies,” observed Paolo A. Muraro, MD, PhD, of the Imperial College London and coauthors in an editorial accompanying the articles.
In other post-marketing reports, the potential importance of uncommon infectious complications of alemtuzumab — particularly listeriosis and especially meningitis — is emerging, they added. “Listeria appears within days of alemtuzumab treatment, making it amenable to antibiotic prophylaxis,” and in the U.K., preventive sulfamethoxazole-trimethoprim treatment is now advocated.
Vigilant post-marketing surveillance in new drugs is critical, Muraro and colleagues emphasized: late adverse events don’t emerge until then, and government pharmacosurveillance systems don’t always alert clinicians about isolated, but serious, rare effects.
“Everyone who recognizes rare or delayed adverse events that may be related to medications is encouraged to publish their experience. A better understanding of the risks will be important in guiding clinicians and patients to make informed treatment decisions that balance the benefits and risks of novel medications.”